Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 30, NWS Salt Lake City, UT

August 29, 1999Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 29, 1999, 3:16 PM MDT for Kane County, Utah. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 1999, 3:16 PM MDT (21:16 UTC)
Expired
Aug 29, 1999, 4:30 PM MDT
In force
74 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 292120
FFWSLC
UTC025-292230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 430 PM MDT

* AT 310 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER EXTREME SOUTH CENTRAL KANE COUNTY...ABOUT 14       
  MILES EAST OF KANAB ALONG HIGHWAY 89...MOVING EAST NORTHEAST       
  AT 10 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE N&EAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3722 11238 3702 11243 3701 11209 3725 11207

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:00 AM MDT, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 29, 9:00 AM MDT, 6 hours 16 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
900 AM MDT SUN AUG 29 1999

SYNOPSIS...DRIER STABLE AIR WILL ACCOMPANY A RIDGE INTO THE AREA
TODAY.  WINDS AND MOISTURE WILL INCREASE AHEAD OF A PACIFIC COLD
FRONT THAT WILL BE APPROACHING FROM THE WEST MONDAY AND TUESDAY.

DISCUSSION...NO NEW MODEL GUIDANCE YET DUE TO COMPUTER PROBLEMS AT
NCEP. GOES PW SHOWS POCKET OF MOISTURE OVER GREAT SALT LAKE AND
VICINITY BUT OTHERWISE DRYING TREND IN PROGRESS.

12Z UPPER AIR DATA SHOWS WARM ADVECTION BELOW 500 MB AND SHORT WAVE
RIDGE AXIS JUST UPSTREAM IN NEVADA. SUBSIDENCE COMBINED WITH DRYING
WILL RESULT IN A WARM AND SUNNY DAY FOR MOST OF FORECAST AREA.

NO CHANGES TO CURRENT PACKAGE AT THIS TIME.  SLC --2 CDC --4 DUNN

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:06 PM MDTSevere Thunderstorm WarningSLCDavis34 min
Aug 28, 6:30 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber30 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.